First, please, nobody take offense. I'm just opinionated. Now, Sammy, your post made me laugh. The first article you quoted is SO typical of sensationalist journalism - which is often found in respected sources, though less frequently than in generic sources. But the problem is people who don't know what they're talking about, forgetting to take a step back and look at the forest.
What am I talking about? I'll start from the top of that Pediatrics article. "The drug appeals to young people, who believe that it enhances empathy and closeness to others." Believe? It does. Regardless of whether there is neurochemical response that enhances empathy or not, people "rolling" or "knowing" (terms describing feeling the effects of ecstacy, or E, or X, which used to be primarily MDA in the US, but is now MDMA, a mix of MDA and MDMA, or some harmful or inert substitute (fake E)) are 'touchy-feely', harbor very little ill-will towards anyone, and are generally very friendly. There is a neurological explanation for that effect. Like you explained, X alters seretonin levels, which is exactly what prozac does. One causes the release of extra seratonin and the other blocks the re-uptake of seratonin. The end effect is that you have more seratonin in the brain. That directly causes you to feel happier. Sure, it's possible not to be happy, but basically, your brain is on a seratonin high and you feel like you would winning a track event in your scooby. (okay, poor analogy, but ask anyone on prozac what it means to them when they increase their seratonin levels).
The next thing is the whole description of the symptoms of an overdose and how to "aleviate" the symtoms. Where is X done most often when it becomes sensationalized? At raves. What are raves? Well, they're parties where you stick as many people as possible into a warehouse and play music with an incredible beat, usually a fast beat, and you get the people dancing. They often dance for 4 to 8 hours straight (8 hours usually indicates MDA, which is more energetic, for unknown reasons, than MDMA and affects seratonin levels at different receptors) at a level that is not possible to maintain normally. The dancers feel really good and sometimes are enjoying themselves so much that they neglect to drink enough fluids. Ask any runner if they could run for 4-8 hours straight without liquids! Of course not. All the "symtoms" described in those articles are the symptoms of overheating and dehydrating. Not from the drug but from the exercise and lack of water. Need proof? Find an outdoor rave in a large enough area that heat is less of a problem and you'll find a rave with no one passing out from heat (still might from dehydration).
Here's something I didn't see in those articles. Measured temperature at the middle of the dancefloor at recent rave attended by some friends of mine? 105 degrees F. Windows in this warehouse were open and fans were running.
All that crap about rapid cooling and electrolyte replacement? Sweat. When you sweat, you need to replace not only the water, but the electrolytes, too. That's why sport drinks became popular among athletes.
Anyway, doing drugs and driving - bad bad bad. Doing drugs in a contained environment for the purpose of having fun, so long as it doesn't develop into abuse, I see nothing wrong with it (and I used to be a prosecutor - the drug teams are where I learned most of what I know, though I learned a lot of the subjective information from raves and ravers
As for G, (GHB), that's another story. I don't know off hand, but something like 90% of all G-related incidents occur because of mixing G with alcohol. The mixture is fatal. If you ever see someone collapse with their eyes rolled up on the dance floor, they're probably "G'd out" or "G-tarded". That's a very dangerous situation. The best thing to do in that case is see if the person can walk out of the place on their own feet. If not, they're in serious trouble and you or anyone else (someone should take responsibility) should call the paramedics - 911 will do. Without immediate attention, a G-tard can die. If the person fears getting in trouble, the raver recomendation is just to say that you put your alcoholic beverage down for a couple minutes, and when you got back to it and drank some, that's when you started feeling bad. Lying to the police or paramedics is better than dying (though telling the truth about quantity of each is still better for the medical diagnosis).
G by itself requires HUGE quantities to be lethal. The normal dose, regardless of potency, is a capful or two of the liquid. It's usually contained in normal water bottles, so the cap of the bottle is the measuring device. Dangerous levels would then require many more capfuls. In your emergency room story, Sammy, you describe one person "spiking" the drinks of the others. One capful is enough for a lethal combination.
For that reason, most of the dance clubs and all raves that I've been to that serve alcohol (very few _real_ raves unless the alcohol is in paper cups since they don't really get permits...) in areas known for G-usage have prominent signs that warn that the mixture of a single dose of G with a single dose of alcohol can be lethal.
Anyway, now I've rambled on forever. Most of the people that I know who partake in drugs, do so on a very infrequent basis and only to enhance the level of fun they're having. One person described it to me this way: "You can go to an autocross and enjoy yourself. That's like going to a club and having a good time. On the other hand, you can go to the track for a competative event and win your class against lots of people. That's partying on X."
No "escape from reality" or any other such crap. Just going to have a good time and not hurting anyone else. Heck, imagine if X came with instructions
Some clubs are already providing free water to anyone looking heat-exhausted on the side of the dance floor...
Joel the long winded